Hail, Jackson
- When
- May 16, 4:20 PM CST
- Where
- Jackson County, 0.57 mi E of Woodville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.630, -86.270
Quarter sized hail was reported.
An isolated thunderstorm produced hail during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated thunderstorm produced hail during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 1:40 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 240 PM CDT Wed May 16 2018 .NEAR TERM...(Tonight) Issued at 240 PM CDT Wed May 16 2018 Convection this afternoon has been focused along the terrain in NE AL and S Mid TN. This is mainly due to mostly clear skies out east, but the debris clouds from morning convection has kept storms at bay west of I-65. Not expecting that to last long as last few scans of visible imagery show CU bubbling up near the AL/MS border and we'll probably see storms start to fire out there soon. Updated PoPs for this afternoon to indicate numerous thunderstorms across the area. CAPE values are a bit lower than yesterday with value upwards of 1,500 J/kg. A weak shortwave over the area and winds aloft around 15kts may allow for more movement in storms. PWATs of 1.5 to 1.6 inches should translate into very heavy downpours. Other threats with storms will be gusty winds up to 40 mph and small hail. Further to the west over OK/AR a stronger shortwave is evident in satellite and radar imagery and is taking on characteristics of an MCV. This is forecast to continue to shift E/SE towards west-central MS overnight. Convection that develops ahead of this feature may be able to move into the area tonight but with the loss of daytime heating, instability drops off and should limit the convective potential tonight. Any areas that get rain today could see patchy fog develop overnight. Lows will be close to what they were yesterday with values in the 60s. .SHORT TERM...(Thursday through Friday night) Issued at 240 PM CDT Wed May 16 2018 The stronger shortwave to our west will begin to impact the area on Thursday but there is still some differences in latest model guidance. Models are struggling in the interactions between this shortwave and the remnant subtropical system that is forecast to lift north through central GA tonight through Thursday. The ECMWF/GEM keeps the two separate, while the GFS/NAM try to combine/pull the system over GA back to the west a bit. Believe the differences are really tied to how the models want to handle the MCV/shortwave to our west. GFS/NAM maintain it as it drops S/SE into central MS/AL on Thursday and the result is the more widespread convection may stay to our south focused around the MCV. The ECMWF/GEM weaken the MCV and end up moving it across our area on Thursday into Friday. So, needless to say uncertain/unsettled the next few days as systems move over/near the area. Storms that form either day should occur mainly during the afternoon hours. And with increased cloud cover and cooler temps, instability values should be around 1,500 J/kg both days. So, primary storms impacts will be very heavy downpours, small hail, and gusty winds. Steering flow increases slightly both days and storms should move enough to keep any flash flooding concerns low at this time. Both features begin to push east of the area on Friday and some drier air begins to work into the area. Highs both days will be in the low to mid 80s with lows in the 60s. Patchy fog is possible each night, especially in any areas that receive heavy rain. .LONG TERM...(Saturday through Tuesday) Issued at 240 PM CDT Wed May 16 2018 Unsettled conditions will persist through the extended forecast. The trough that phased with the tropical disturbance will have moved off into the OH Valley/Great Lakes region by Saturday. The combo of a weak ridge building in from the Midwest and another located off the mid Atlantic coast will weaken the trough and continue to lift it northeastward on Saturday. In turn, temps will warm into the mid to upper 80s and precip chances will be lower. Drier air will filter in allowing Saturday night to be precip free. The dry trend doesn't last long as light southeasterly flow returns moisture to the region starting on Sunday. Weak ridging will persist across the southeast into next week keeping temps above normal and allowing scattered diurnally driven convection each day. Temps will be around 90 on Sunday and in the mid/upper 80s for Monday and Tuesday. Overnight lows through the extended will be mild, staying in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM CDT Wed May 16 2018 The TN Valley is stuck between two systems and will see scattered to numerous showers/storms develop this afternoon and continue into the evening hours. Have kept VCTS in the TAFs as the timing of any storm remains uncertain. Will make amendments once storms develop. Expect very heavy rain, small hail, possibly IFR vsbys, and gusty winds with any storms. Activity dwindles after midnight with VFR conditions expected. Winds remain variable through the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...Stumpf LONG TERM...JMS AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 239 PM CDT Wed May 16 2018 ALZ001>010-016-TNZ076-096-097-171100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 239 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This afternoon and Tonight... Scattered to numerous thunderstorms are forecast to affect much of the Tennessee Valley this evening. Wind gusts up to 50 mph, frequent lightning, small hail and heavy downpours will accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Numerous thunderstorms are expected across the region during Thursday. Mostly scattered storm chances are forecast in the Friday through next Tuesday time frame, as higher humidity and instability persist across the region. Although brief gusty winds may occur with the stronger thunderstorms during the period, the main threats will come from lightning and locally heavy rainfall. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement National Weather Service Huntsville AL 329 PM CDT WED MAY 16 2018 ALZ009-TNZ097-162115- Jackson AL-Franklin TN- 329 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 415 PM CDT... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Skyline, or 14 miles south of Winchester, moving southwest at 15 mph. Pea size hail and wind gusts of 30 to 40 mph will be possible with this storm. Locations impacted include... Hytop, Estillfork and Jericho. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3506 8605 3492 8596 3483 8616 3498 8625 TIME...MOT...LOC 2028Z 064DEG 15KT 3497 8609 70/DD
Special Weather Statement
National Weather Service Huntsville AL
346 PM CDT WED MAY 16 2018
ALZ004-005-162115-
Lawrence AL-Limestone AL-
346 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Athens, Tanner, Hillsboro and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3468 8686 3466 8706 3468 8710 3465 8711
3464 8724 3484 8716 3487 8695
TIME...MOT...LOC 2046Z 352DEG 2KT 3479 8705
12Special Weather Statement National Weather Service Huntsville AL 424 PM CDT WED MAY 16 2018 ALZ004-007-162215- Lawrence AL-Morgan AL- 424 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND NORTHERN LAWRENCE COUNTIES UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a couple of strong thunderstorms in the advisory area. One storm was near Courtland, and the other was near Trinity. These storms were nearly stationary. Pea size hail and wind gusts of 40 to 50 mph will be possible with both storms. Locations impacted include... Decatur, Trinity, Courtland, North Courtland, Hillsboro, Chalybeate Springs, Neel, Caddo and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until these storms have passed. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3473 8721 3461 8697 3440 8710 3462 8745 TIME...MOT...LOC 2122Z 059DEG 0KT 3463 8725 70/DD
Special Weather Statement
National Weather Service Huntsville AL
438 PM CDT WED MAY 16 2018
ALZ008-162215-
Marshall AL-
438 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY
UNTIL 515 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boaz. This storm was nearly stationary.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Boaz and Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3415 8636 3424 8611 3419 8611 3418 8619
3410 8630
TIME...MOT...LOC 2137Z 256DEG 1KT 3417 8619
70/DDSpecial Weather Statement
National Weather Service Huntsville AL
503 PM CDT WED MAY 16 2018
ALZ004-007-162245-
Lawrence AL-Morgan AL-
503 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms centered near Trinity, or 9 miles east of Moulton.
This cluster of storms was moving eastward at 15 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.
Locations impacted include...
Decatur, Hartselle, Moulton, Priceville, Trinity, Chalybeate Springs,
Speake, Caddo, Basham and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.
Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3442 8751 3467 8709 3465 8705 3465 8703
3459 8693 3455 8683 3455 8681 3454 8678
3430 8716
TIME...MOT...LOC 2202Z 289DEG 15KT 3452 8713
70/DDSpecial Weather Statement
National Weather Service Huntsville AL
505 PM CDT WED MAY 16 2018
ALZ008-009-162245-
Marshall AL-Jackson AL-
505 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Woodville, or 13 miles west of
Scottsboro, and moving south at 25 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.
Locations impacted include...
Grant, Woodville, Pleasant Groves, Paint Rock, Lim Rock, Trenton,
Garth and Hollytree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.
Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3447 8617 3450 8639 3452 8639 3451 8637
3452 8635 3451 8634 3456 8631 3457 8633
3458 8630 3459 8630 3463 8636 3465 8636
3482 8633 3479 8613
TIME...MOT...LOC 2204Z 011DEG 21KT 3464 8626
70/DDThe Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749263.